Alert archive / California / Wind Advisories in 2008

Wind Advisory 5, NWS Medford, OR

February 20, 2008Siskiyou County, California

NWS Medford, OR issued this wind advisory at Feb 20, 2008, 2:15 PM PST for Siskiyou County, California. It took effect at Feb 21, 2008, 10:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2008, 2:15 PM PST (22:15 UTC)
In effect from
Feb 21, 2008, 10:00 AM PST
Expired
Feb 21, 2008, 5:22 PM PST
In force
7 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 202215
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
215 PM PST WED FEB 20 2008


CAZ081-210615-
/O.NEW.KMFR.WI.Y.0005.080221T1800Z-080222T0300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
215 PM PST WED FEB 20 2008

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY. 

A MODERATE WINTER STORM WILL BRING A COLD FRONT INTO THE AREA
LATE THURSDAY. STRONG AND GUSTY SOUTH WINDS ARE EXPECTED IN THE SHASTA
VALLEY BEGINNING LATE THURSDAY MORNING AND CONTINUING INTO THE
EARLY EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
ARE EXPECTED IN THE SHASTA VALLEY. WINDS WILL DECREASE THURSDAY
EVENING BEHIND THE FRONTAL PASSAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CC
5 follow-up statements
000 
WWUS76 KMFR 210556
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
956 PM PST WED FEB 20 2008

CAZ081-211800-
/O.CON.KMFR.WI.Y.0005.080221T1800Z-080222T0300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
956 PM PST WED FEB 20 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
THURSDAY. 

A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY. STRONG AND
GUSTY SOUTH WINDS ARE EXPECTED IN THE SHASTA VALLEY BEGINNING LATE
THURSDAY MORNING AND CONTINUING INTO THE EARLY EVENING. SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN THE
SHASTA VALLEY. WINDS WILL DECREASE THURSDAY EVENING BEHIND THE
FRONTAL PASSAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS76 KMFR 211125
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
325 AM PST THU FEB 21 2008

CAZ081-211930-
/O.EXT.KMFR.WI.Y.0005.080221T2100Z-080222T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
325 AM PST THU FEB 21 2008

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM PST THIS EVENING. 

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. STRONG AND
GUSTY SOUTH WINDS ARE EXPECTED IN THE SHASTA VALLEY BEGINNING
LATE THURSDAY MORNING AND CONTINUING INTO THE EARLY EVENING.
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN
THE SHASTA VALLEY. WINDS WILL DECREASE THURSDAY EVENING BEHIND
THE FRONTAL PASSAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
SVEN
000 
WWUS76 KMFR 211629
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
829 AM PST THU FEB 21 2008

CAZ081-220030-
/O.EXT.KMFR.WI.Y.0005.080221T1800Z-080222T0400Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
829 AM PST THU FEB 21 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM PST THIS EVENING. 

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. STRONG AND GUSTY
SOUTH WINDS ARE EXPECTED IN THE SHASTA VALLEY BEGINNING THIS MORNING
AND CONTINUING INTO THE EARLY EVENING. SOUTH WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE EXPECTED IN THE SHASTA VALLEY. STRONGEST
WINDS WILL BE NEAR WEED. WINDS WILL DECREASE THURSDAY EVENING
BEHIND THE FRONTAL PASSAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CC
000 
WWUS76 KMFR 220019
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
419 PM PST THU FEB 21 2008

CAZ081-220400-
/O.CON.KMFR.WI.Y.0005.000000T0000Z-080222T0400Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
419 PM PST THU FEB 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING. 

SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN THE
SOUTHERN PORTION OF THE SHASTA VALLEY THROUGH THIS EVENING. 
WINDS WILL DECREASE TO 5 TO 15 MPH OVERNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS76 KMFR 220122
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PST THU FEB 21 2008

CAZ081-220230-
/O.CAN.KMFR.WI.Y.0005.000000T0000Z-080222T0400Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
522 PM PST THU FEB 21 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

EXPECT SOUTH WINDS 10 TO 20 MPH THROUGH THIS EVENING. OCCASIONAL
GUSTS TO AROUND 30 MPH VICINITY OF WEED FOR THE NEXT FEW HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 20, 8:44 AM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 20, 8:44 AM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PST WED FEB 20 2008

.SHORT TERM...AN UPPER LEVEL LOW IS MOVING SOUTH SOUTHEAST INTO
CENTRAL CALIFORNIA. SHOWERS HAVE TAPERED OFF OVER THE AREA THIS
MORNING ALTHOUGH A SPRINKLE OR TWO OVER HIGHER TERRAIN IS STILL
POSSIBLE. THE NEXT LOW PRESSURE SYSTEM IS CENTERED 850 MILES OFF
THE COAST OF BC WITH A WEAK FRONT EXTENDING SOUTHWARD. GFS AND NAM
ARE INDICATING THAT THE UPPER TROUGH WILL BECOME NEGATIVELY TILTED
AS A MODERATELY STRONG SURFACE LOW  DEVELOPS ALONG THE SOUTHERN
PORTION OF THE FRONT AND MOVES TOWARDS THE   NORTHERN CALIFORNIA AND
SOUTHERN OREGON COAST THURSDAY MORNING. THE GFS 12Z RUN SHOWS A MORE
SOUTHERN TRACK TO THE LOW VERSUS THE NAM 12Z RUN. THIS WOULD KEEP
THE STRONGER SURFACE WINDS OVER THE WATERS FURTHER SOUTH. THE ECMWF
SOLUTION SUPPORTS THE MORE SOUTHERN SOLUTION AS WELL. CURRENTL...AM
LEANING TOWARDS THE GFS AND ECMWF SOLUTIONS. THE NAM AND GFS ARE NOW
IN AGREEMENT ON THE INTENSITY OF THE LOW WITH A 998 TO 1000 MB LOW
MOVING INTO THE COAST THURSDAY. RAIN AND SHOW WILL SPREAD INTO THE
AREA DURING THE DAY THURSDAY. SNOW LEVELS ARE FORECAST AROUND 3000
TO 3500 FEET. QPF AMOUNTS ARE FORECAST TO BE LIGHT TO MODERATE WITH
THIS SYSTEM.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 314 AM PST WED FEB 20 2008/

LONG TERM...ANOTHER DEEP LOW IS EXPECTED TO WRAP NORTHWARD TOWARD
THE SOUTH COAST SATURDAY NIGHT INTO EARLY SUNDAY. NO REAL CONSENSUS
ON DEPTH AND TIMING OF THIS ONE EITHER...SO WILL NEED TO CONTINUE TO
MONITOR TRENDS AND PREPARE FOR POTENTIAL GUSTY SOUTH WINDS ON
THE COAST. RIDGING IS ADVERTISED OVER THE REGION MON-WED.

AVIATION...WIDESPREAD MVFR AND LOCAL IFR CIGS IN SW ORE WITH
PARTIAL MTN OBSCURATION WILL TRANSITION TO MOSTLY VFR AFT 18Z TDY.
E OF CASCADES CIGS WILL REMAIN MOSTLY VFR WITH WEAK PASSING UPPER
LOW TODAY THOUGH A FEW SHOWERS AND MVFR CIGS ARE PSBL THROUGH THE
MORNING HOURS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM
     THIS EVENING TO 10 PM PST THURSDAY FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SATURDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 4 PM
     PST THURSDAY FOR PZZ350-PZZ370.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:15 PM PSTSnow and Blowing Snow AdvisoryMFRSiskiyou13 hr
Feb 20, 2:15 PM PSTSnow AdvisoryMFRSiskiyou13 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.